Resource title

Rotational (and other) representations of stochastic matrices

Resource image

image for OpenScout resource :: Rotational (and other) representations of stochastic matrices

Resource description

Joel E. Cohen (Annals of Probability, 9(1981):899-901) conjectured that any stochastic matrix P = lcubpi, jrcub could be represented by some circle rotation f in the following sense: For some partition lcubSircub of the circle into sets consisting of finite unions of arcs, we have (*)pi, j = μ(f(Si) ∩ Sj)/μ(Si), where μ denotes arc length. In this article we show how cycle decomposition techniques originally used (Alpern, Annals of Probability, 11(1983):789-794) to establish Cohen's conjecture can be extended to give a short simple proof of the Coding Theorem, that any mixing (that is, PN > 0 for some N) stochastic matrix P can be represented (in the sense of * but with Si merely measurable) by any aperiodic measure preserving bijection (automorphism) of a Lesbesgue probability space. Representations by pointwise and setwise periodic automorphisms are also established. While this article is largely expository, all the proofs, and some of the results, are new.

Resource author

Resource publisher

Resource publish date

Resource language


Resource content type

Resource resource URL

Resource license